Missouri, 2013Damaging Wind in Missouri, June 28, 2013
June 28, 2013 · NWS MEG · 1 event in 1 county or zone
A mesoscale convective system developed over Kansas and Missouri and eventually moved southeast into the Missouri Bootheel during the early morning hours of June 28, 2013. A storm was severe with damaging winds near Cooter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed over Kansas and Missouri and eventually moved southeast into the Missouri Bootheel during the early morning hours of June 28, 2013. A storm was severe with damaging winds near Cooter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 2:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 28, 2:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
355 AM CDT FRI JUN 28 2013
.DISCUSSION...
COOLER TEMPERATURES ON THE WAY THIS WEEKEND. IN THE INTERIM...MAIN
FORECAST CHALLENGE REMAINS TIMING OF THUNDERSTORMS IN THE NORTHWEST
FLOW PATTERN.
345 AM KSGF RADAR SHOWED AN MCS MOVING SOUTHEAST THROUGH SOUTHERN
MO. AN ASSOCIATED MESOSCALE LOW LEVEL CIRCULATION WAS EVIDENT EAST
OF SPRINGFIELD...BEHIND THE LEADING CONVECTIVE BANDS. THIS MCS
SHOULD CONTINUE TO ITS SOUTHEASTWARD MOVEMENT INTO NORTHEAST AR
THIS MORNING...GRADUALLY WEAKENING AS IT ENCOUNTERS MORE STABLE
AIR NEAR THE MS RIVER. THE RESULTANT MCV FROM THIS SYSTEM WILL
LIKELY AID IN THE REDEVELOPMENT OF THUNDERSTORMS OVER NORTH MS
LATER TODAY. 00Z NAM BUFR SOUNDINGS SHOW CAPE AROUND 3500 J/KG AND
PW VALUES NEAR 2 INCHES AT TUPELO EARLY THIS AFTERNOON. BOTH
FIGURES ARE LIKELY AIDED BY THE NAM/S PREFRONTAL DEWPOINT POOLING
OVER NORTH MS. FURTHER NORTH... DRIER AIR WILL FILTER IN BEHIND
THE COLD FRONT AND MIDLEVEL MCV...WITH RAIN CHANCES FALLING BELOW
MENTIONABLE THRESHOLDS.
THE UPPER PATTERN OVER THE U.S. WILL UNDERGO AMPLIFICATION THIS
WEEKEND...WITH SIGNIFICANT HEIGHT FALLS CENTERED OVER THE MID MS
RIVER ALLEY AND A BUILDING UPSTREAM SUBTROPICAL HEIGHT RIDGE OVER
THE GREAT BASIN. FOR THE MIDSOUTH... THE PROXIMITY TO A 570DM
500MB LOW AND THE ASSOCIATED CLOUDS WILL BRING BELOW NORMAL
TEMPERATURES. NORTHERLY WINDS WILL BRING DOWN SLIGHTLY DRIER LOW
LEVEL AIR NEAR THE SURFACE...WHICH WILL KEEP WEEKEND RAINFALL
ACCUMULATIONS ON THE LIGHT SIDE.
GFS AND ECMWF MODELS ARE IN EXCELLENT AGREEMENT THROUGH THE MIDDLE
OF NEXT WEEK. BOTH MODELS RETROGRADE UPPER LOW INTO THE CENTRAL
PLAINS...WHILE GRADUALLY WEAKENING THE FEATURE. NEGATIVE UPPER
LEVEL HEIGHT ANOMALIES CONTINUE OVER MUCH OF THE NATION/S
MIDSECTION... INCLUDING THE MIDSOUTH. THERE ARE INDICATIONS THAT
THE THE BROAD UPPER LOW WILL PICK UP MID AND UPPER LEVEL SUBTROPICAL
MOISTURE FROM MEXICO...LIFTING IT OVER THE CENTRAL GULF COAST
STATES...INTO APPALACHIA. GIVEN THE LOWER HEIGHTS AND COOLER
MIDLEVEL TEMPS...DAYTIME CONVECTIVE INHIBITION WILL BE WEAK ACROSS
THE MIDSOUTH NEXT WEEK. BEST RAIN CHANCES WILL LIKELY OCCUR OVER
NORTHEAST MS...IN PROXIMITY TO THE DEEPER SUBTROPICAL MOISTURE.
PWB
&&
.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE FORECAST PERIOD.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED OVERNIGHT AND COULD
CONTINUE THROUGH LATE FRIDAY MORNING. WINDS WILL BE MAINLY FROM THE
LIGHT FROM THE SOUTH OVERNIGHT AND THEN SHIFT TO THE NORTHWEST AT
AROUND 10 KNOTS BY FRIDAY AFTERNOON AND THEN DIMINISH FRIDAY EVENING.
ARS/KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 28, 2:04 AM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 AM CDT FRI JUN 28 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
304 AM CDT FRI JUN 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THROUGH EARLY MORNING...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS.
FOR LATE MORNING AND AFTERNOON...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
PWB
In the hours before
Special weather statement, Jun 28, 3:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 AM CDT FRI JUN 28 2013
ARZ028-MOZ113-115-TNZ019-048-281045-
MISSISSIPPI AR-DUNKLIN MO-PEMISCOT MO-DYER TN-LAUDERDALE TN-
455 AM CDT FRI JUN 28 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 AM CDT FOR...
EASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
SOUTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
NORTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER STEELE AT 455 AM CDT...MOVING SOUTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN DUNKLIN...DYER...LAUDERDALE...MISSISSIPPI AND PEMISCOT
COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...CARUTHERSVILLE...
DYERSBURG...GOSNELL...HAYTI...LUXORA...MANILA...OSCEOLA AND STEELE...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES BIG LAKE.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3622 8968 3619 8964 3619 8960 3604 8922
3560 9007 3604 9023 3627 8981
TIME...MOT...LOC 0955Z 305DEG 33KT 3607 8986Thunderstorm Wind, Pemiscot
- When
- June 28, 4:00 AM CST to 4:05 AM CST
- Where
- Pemiscot County, 0.41 mi E of Cooter to 0.85 mi ESE of Cooter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.050, -89.813
Straight line winds knocked down two large trees in Cooter. A car and a fence were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 28 to 30, 20133 deaths · 358 injured · $25,000 · 2 events
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471026.